Alert archive / Florida / Tornado Warnings in 1998
Tornado Warning 37, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Aug 17, 1998, 3:46 PM EDT for Saint Johns County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 1998, 3:46 PM EDT (19:46 UTC)
- Expired
- Aug 17, 1998, 4:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Saint Johns County, FL
The radar
The Jacksonville radar (KJAX), 70 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 989 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
710 WFUS1 KJAX 171946 RRA TORJAX FLC109-172015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 346 PM EDT MON AUG 17 1998 * TORNADO WARNING FOR... NORTHERN ST. JOHNS COUNTY IN NORTHEASTERN FLORIDA * UNTIL 415 PM EDT * AT 343 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 2 MILES EAST OF DURBIN MOVING SOUTHEAST AT 5 MPH. * THIS TORNADO IS EXPECTED TO EFFECT THE FOLLOWING LOCATIONS... PALM VALLEY ROAD THROUGH 400 PM EDT PONTE VEDRA BEACH AND SAWGRASS THROUGH 410 PM EDT IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. WELSH/SANDRIK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Aug 17, 1:07 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 17, 1:07 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 107 PM EDT MON AUG 17 1998 CURRENT SAT PIX AND 88D INDICATE TWO AREAS OF CONVERGENCE... FRIST EXTENDS FROM PANHANDLE TO NORTHERN PORTION OF CWA. SECOND... EXTENDS FROM TRENTON TO JAX. EXPECT A FEW STORMS WILL REACH SEVERE LIMITS LATE THIS AFTERNOON. OTHERWISE MODELS TEND TO BRING SOME DRIER AIR ACROSS THE REGION BY DAY TWO... AS 500 TROF MOVES EAST AND WEAK RIDGE BUILDS ACROSS THE AREA. AFTRN TEMPS AND CAPE VALUES HOWEVER WILL REMAIN ABOVE NORMAL. PRELIM SSI TB 074/089 074/085 22633 JAX TB 074/096 073/094 22633 GNV TB 073/094 072/094 22633 JOHNSON
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:39 PM EDT | Severe Thunderstorm Warning | JAX | Duval | 61 min |
| Aug 17, 2:56 PM EDT | Severe Thunderstorm Warning | JAX | Nassau | 49 min |
| Aug 17, 3:25 PM EDT | Tornado Warning | JAX | Duval | 45 min |
| Aug 17, 4:14 PM EDT | Severe Thunderstorm Warning | JAX | Saint Johns | 31 min |
| Aug 17, 4:19 PM EDT | Severe Thunderstorm Warning | JAX | Nassau | 66 min |
Nearby
Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.